Q.  Several years ago my doctor prescribed 20 mg of Lipitor. Since then doctors have gradually raised the dose till I am now on 80 mg of generic atorvastatin.

Initially I experienced calf cramps that I could eventually stretch out. But more recently I’ve started having unbearable cramps in the backs of my thighs that literally make me scream in pain. I don’t mean groaning, I mean screaming like I’m being attacked with a sharp knife by a crazed killer!

They generally occur at night, but I’ve experienced them during the day too. NOTHING makes the cramp go away. I cannot move. I cannot stand. I grab my leg(s) [sometimes it’s both at the same time] and can literally feel the muscles roiling and twitching under my skin.

Sometimes just lifting or bending my leg the wrong way triggers an attack that can last up to 15 minutes.

My doctor scoffed at me when I mentioned my cramps. I suspect the atorvastatin because of something my pharmacist said about Lipitor and leg cramps, but my doctor doesn’t seem to believe me.  Can medication really cause leg cramps? Would quinine help control my pain?

A. Your physician has not been paying attention to the prescribing information or the scientific literature. Muscle pain is one of the most common complaints we hear from people taking statins. It can manifest as neck pain, back pain, leg pain, muscle fatigue and leg cramps.

An article in the Archives of Internal Medicine (online, Dec. 12, 2011) titled “Nocturnal Leg Cramps and Prescription Use That Precedes Them” noted that:

“The use of diuretics, statins, and inhaled long-acting beta-agonists (LABAs) is linked to muscle cramps but largely by anecdotal evidence. This study sought population-level data to better evaluate these associations.”

The authors report that their analysis “suggest that the use of diuretics, statins, and LABAs promotes muscle cramping in older adults.” Although statins were less likely to cause such problems compared to diuretics or inhaled bronchodilators, they were linked to this problem. This may just be the tip of the iceberg. As the authors point out, older people, who are most susceptible to leg cramps, are “poorly represented in most clinical trials.”

Other visitors to this website have shared similar experiences with a variety of statins:

“I know at least four people in my immediate environment who have had the ever-so-common reaction to statins of other-worldly painful muscle cramps at all hours of the day or night. In addition to myself, they include not only a relative (my father), but also my stepmother and a close friend.

“All of them had intense and painful muscle cramping that is hard to stop. The higher the doses of statin, the greater the extent of muscle cramping. I learned the hard way of this connection after a year’s worth of taking a wide variety of different statins, and altering the dosages to try to eliminate the severe and debilitating cramping.

“The problem got so bad that I could ultimately no longer open a jar lid because of cramping in the muscle at the crook of my elbow.  The most common problem came in muscles I couldn’t avoid using, e.g., knotting up of the muscles in the soles of my feet while sleeping.

“You should get this message out because doctors who deny muscle cramps are caused by statins have a total lack of understanding of how these side effects ruin the quality of your life.

“There are non-statin alternatives for bringing down cholesterol numbers. They may not be as easy or effective as statins, but they do work adequately to bring the cholesterol numbers to appropriate levels.

I feel that doctors should warn people about muscle cramps as a side effect when they prescribe any statin.” Randy G.


We agree with Randy that people should be alerted to muscle pains and cramping when they receive a statin prescription. But as noted above, diuretics that are often included in medications for hypertension can also cause cramps. So can the inhaled medicines used for asthma and COPD [chronic obstructive lung disease].

In many cases the drugs cannot be eliminated. That’s why people need a variety of treatments for leg cramps and restless legs. Even if you are not taking such medications, you may find the section on Muscle and Leg Cramps of interest in our book, The People’s Pharmacy Quick & Handy Home Remedies: Q&As for Your Common Ailments.

You will learn why you may need to avoid Earl Grey tea and why blackstrap molasses might be beneficial. Find out about massaging with castor oil. Why would a gluten-free diet help? Then there are the details about the benefits of minerals like magnesium and potassium. You will also be amazed by soap stories, turmeric tales, and reports of pickle juice and yellow mustard success, to name just a few of our favorite approaches to easing nighttime leg cramps.

Quinine poses a potential problem for some people. Side effects can include ringing in the ears and serious blood disorders. If you are not susceptible to such complications, a glass of tonic water might help prevent cramps. You may want to consider CoEnzyme Q-10 if you absoultely must continue on atorvastatin.

You will also learn how to follow Randy’s advice above about getting cholesterol (and other blood lipids) under control naturally with Certo and grape juice, cinnamon, red yeast rice and apple cider vinegar, to name just a few approaches. The book will provide practical details about implementing a low-carb Mediterranean diet. If you love natural approaches to what ails you, you will find Quick & Handy Home Remedies a powerful resource.

Join Over 100,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Esta
    Twin Falls, ID
    Reply

    My Dr. put me on 5 mg Lipitor. After about three months I began having extreme leg cramps. My legs actually had large raised lumps in the muscles. My calfs, thighs and feet were involved. This happened at night, waking me up and finding myself barely able to walk. I took a vinegar tablet which someone told me would help and I think it did. I want off the Lipitor and reported it to my Dr. at my regular annual wellness exam and he then put me on 5 mg Crestor three times a week. The second night I experienced very severe cramping again. I will not take any more because I am scared of what might happen. I have decided to try changing my diet and losing weight to get the cholesterol down. My cholesterol was really not very high . My age is 78 and the Dr. put some figures into a computerized formula to see if I needed to use a statin. I think I cannot take these drugs. I have started taking CoQ-10.

  2. Joan
    Detroit
    Reply

    My doctor did a genetic test that said I was NOT prone to problems from statins. I foolishly agreed to take 20 mg Lipitor, but actually only took 10 mg. Within a month, the severe calf cramps and foot and toe cramps started. I quit the statins immediately, but continue to have the cramps, which I never had before the statins. They are triggered anytime I stretch my legs in bed upon waking. I have changed my diet, and my cholesterol is 200 (down from 250). I plan to lose another 5 or 10 pounds and check again. I also exercise now (run 3 miles/day). I am 70, female.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.